Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Baltimore/Washington

July 16, 2016Rockingham County, Shenandoah County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 16, 2016, 2:31 PM EDT for Rockingham County, Shenandoah County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 2:31 PM EDT (18:31 UTC)
Expired
Jul 16, 2016, 3:15 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rockingham County, VA, Shenandoah County, VA

The radar

The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:38 PM EDTTSTM WND DMG3 Sse Tunis, VATREE DOWN ON POWERLINES IN THE 16100 BLOCK OF NORTH MOUNTAIN ROAD.
Jul 16, 2:39 PM EDTTSTM WND DMG2 Nw Broadway, VATREE DOWN IN ROADWAY NEAR THE INTERSECTION OF BROCKS GAP ROAD AND HISERS LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS51 KLWX 161831
SVRLWX
VAC165-171-161915-
/O.NEW.KLWX.SV.W.0166.160716T1831Z-160716T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
  SOUTHWESTERN SHENANDOAH COUNTY IN NORTHWESTERN VIRGINIA...

* UNTIL 315 PM EDT

* AT 230 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROADWAY...
  OR 14 MILES NORTH OF HARRISONBURG...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGING WINDS WILL CAUSE SOME TREES AND LARGE BRANCHES 
           TO FALL. THIS COULD INJURE THOSE OUTDOORS...AS WELL AS 
           DAMAGE HOMES AND VEHICLES. ROADWAYS MAY BECOME BLOCKED BY 
           DOWNED TREES. LOCALIZED POWER OUTAGES ARE POSSIBLE. 
           UNSECURED LIGHT OBJECTS MAY BECOME PROJECTILES. 

* LOCATIONS IMPACTED INCLUDE...
  BROADWAY...TIMBERVILLE...YANKEETOWN...SINGERS GLEN...FORESTVILLE...
  SPARKLING SPRINGS...MOUNT CLIFTON...LACEY SPRING...TUNIS...FULKS
  RUN...LINVILLE AND CHERRY GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS TO PROTECT YOURSELF FROM WIND AND LIGHTNING. TREES AROUND
YOU MAY BE DOWNED FROM DAMAGING WINDS...SO IF YOU ARE NEAR LARGE
TREES...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. DON'T DRIVE
UNDERNEATH TREES OR IN WOODED AREAS UNTIL THE THREAT HAS PASSED.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3854 7898 3873 7898 3879 7868 3850 7870
TIME...MOT...LOC 1830Z 269DEG 12KT 3865 7889 

HAIL...<.75IN
WIND...60MPH
 
$$

HTS
2 follow-up statements
061 
WWUS51 KLWX 161845
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SAT JUL 16 2016

VAC165-171-161915-
/O.CON.KLWX.SV.W.0166.000000T0000Z-160716T1915Z/
ROCKINGHAM VA-SHENANDOAH VA-
245 PM EDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL ROCKINGHAM AND SOUTHWESTERN SHENANDOAH COUNTIES...

AT 245 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIMBERVILLE...
OR 15 MILES NORTH OF HARRISONBURG...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGING WINDS WILL CAUSE SOME TREES AND LARGE BRANCHES TO 
         FALL. THIS COULD INJURE THOSE OUTDOORS...AS WELL AS DAMAGE 
         HOMES AND VEHICLES. ROADWAYS MAY BECOME BLOCKED BY DOWNED 
         TREES. LOCALIZED POWER OUTAGES ARE POSSIBLE. UNSECURED 
         LIGHT OBJECTS MAY BECOME PROJECTILES. 

LOCATIONS IMPACTED INCLUDE...
BROADWAY...TIMBERVILLE...FORESTVILLE...MOUNT CLIFTON...LACEY
SPRING...TUNIS...FULKS RUN AND CHERRY GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS TO PROTECT YOURSELF FROM WIND AND LIGHTNING. TREES AROUND
YOU MAY BE DOWNED FROM DAMAGING WINDS...SO IF YOU ARE NEAR LARGE
TREES...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. DON'T DRIVE
UNDERNEATH TREES OR IN WOODED AREAS UNTIL THE THREAT HAS PASSED.

&&

LAT...LON 3857 7892 3872 7894 3879 7868 3850 7870
TIME...MOT...LOC 1845Z 269DEG 12KT 3865 7883 

HAIL...<.75IN
WIND...60MPH
 
$$

HTS
827 
WWUS51 KLWX 161909
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT SAT JUL 16 2016

VAC165-171-161919-
/O.EXP.KLWX.SV.W.0166.000000T0000Z-160716T1915Z/
ROCKINGHAM VA-SHENANDOAH VA-
309 PM EDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCKINGHAM AND
SOUTHWESTERN SHENANDOAH COUNTIES WILL EXPIRE AT 315 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3857 7892 3872 7894 3879 7868 3850 7870
TIME...MOT...LOC 1909Z 269DEG 12KT 3865 7874 

$$

HTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:08 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 11:08 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1108 AM EDT Sat Jul 16 2016

.SYNOPSIS...
A surface trough will remain overhead through the weekend. The
boundary will dissipate Monday before a cold front moves into the
area Monday night into Tuesday. The boundary will stall just
to the south during the middle portion of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak remnant of a frontal boundary settles near the area and
stalls out this afternoon. This combined with an impulse of
energy aloft will be enough to trigger some scattered showers and
thunderstorms this afternoon. While not expecting much in the way
of a widespread severe threat, could see an isolated stronger
storm or two with the development of 1000-1500 J/KG of MLCAPE and
around 30 knots of 0-6KM shear. It should be noted that if
convection can build tall enough, there is significantly more
shear available above 6KM AGL.

Another very warm near-seasonal summer day expected with highs in
the mid 80s to around 90F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Convection ongoing this evening will weaken and dissipate heading
into tonight. Also expecting gradual clearing, which may lead to
the development of some patchy fog, especially in areas that see
rain this afternoon/evening. Lows 60s to mid 70s.

Sunday will be the best day of the weekend with mostly sunny skies
as high pressure moves in overhead. Temperatures similar to today,
but likely a degree or two warmer, mid 80s to low 90s.

Temperatures increase further Monday, the hottest of the next
several days, out ahead of an approaching frontal system. Highs
expected to reach the low to mid 90s, but with higher dew point
values slow to return, should not be overly oppressive, with heat
indices currently forecast to remain below 100F. Some showers and
thunderstorms may approach from the northwest late in the day.

Cold front moves towards the region for Monday night. Mid level
lapse rates increase, and some MLCAPE modeled to remain over the
region, so will have to watch to see if some of the
showers/thunderstorms likely ongoing Monday evening upstream over
the Ohio Valley can make it into the region Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold front will will pass through the area Tuesday into Tuesday
night and it will stall out just to the south Wednesday and
Thursday. Showers and thunderstorms are possible...especially
along and ahead of the boundary Tuesday. The best chance for
thunderstorms will be across central Virginia into southern
Maryland where heat and humidity will be a bit higher.

Weak high pressure will build in the area behind the front for
Wednesday and Thursday. Seasonably hot conditions are expected
during this time...but humidity will be a bit lower. The high will
shift offshore and weaken late in the week while a cold front
moves through the central Conus. A southwest flow will likely
allow for the return of more hot and humid conditions for Friday
and Saturday. Much of the time should turn out dry for Wednesday
and Thursday due to lower humidity...but also for Friday and
Saturday too due to a westerly component to the low-level wind
field.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Generally VFR through the TAF period. Mostly clear skies expected
for the remainder of the early morning hours. Some patchy fog
possible at CHO for a few hours, so have maintained some MVFR in
the TAF.

Scattered showers and thunderstorms expected to develop this
afternoon, so have shown a VCTS. Activity too scattered to
warrant TSRA yet.

VFR Sunday aside from any patchy early fog potential. VFR
conditions expected to prevail through much of Monday.
The next chance for some showers/thunderstorms will be late
Monday/Monday night.

VFR conditions are expected most of Tuesday through Wednesday. A
couple showers and thunderstorms are possible Tuesday...with the
best chance toward KCHO.

&&

.MARINE...
Winds are 18 knots this morning, but may again briefly approach
criteria later this afternoon and evening. Will leave gusts below
18 knots for now. Risk of gusty thunderstorms later this afternoon
and evening as well, with potential for Marine Weather
Statements/Special Marine Warnings.

Sunday expected to be tranquil with sub-SCA winds, but southerly
channeling ahead of next front will bring potential for SCA winds
Sunday night, and more likely late Monday/Monday night.

A cold front will pass through the area Tuesday into Tuesday
night. A few showers and thunderstorms are possible. The best
chance for thunderstorms will be across the lower Tidal Potomac
River and middle portions of the Bay. Any thunderstorms that do
develop may contain gusty winds. High pressure will settle
overhead for Wednesday and Thursday. A pressure surge behind the
cold front may cause gusts around SCA criteria Tuesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...MM/RCM
SHORT TERM...MM
LONG TERM...BJL
AVIATION...BJL/MM/RCM
MARINE...BJL/MM/RCM
Hazardous weather outlook, Jul 16, 2:29 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT SAT JUL 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171830-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
229 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171830-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
229 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:48 AM EDTSmall Craft AdvisoryLWX2 hr
Jul 16, 2:44 PM EDTAreal Flood WarningLWXRockingham6 hr
Jul 16, 2:57 PM EDTFlash Flood WarningLWXAugusta, Rockingham3 hr
Jul 16, 3:06 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William39 min
Jul 16, 3:42 PM EDTFlash Flood WarningLWXRockingham3 hr
Jul 16, 3:42 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William48 min
Jul 16, 3:49 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg25 min
Jul 16, 4:17 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church43 min
Jul 16, 4:18 PM EDTSpecial Marine WarningLWX87 min
Jul 16, 4:26 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Charlottesville, City of Waynesboro29 min
Jul 16, 4:53 PM EDTAreal Flood WarningLWXAugusta, Rockingham6 hr
Jul 16, 5:15 PM EDTSpecial Marine WarningLWX90 min
Jul 16, 5:38 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford37 min
Jul 16, 5:44 PM EDTSpecial Marine WarningLWX91 min
Jul 16, 5:56 PM EDTSpecial Marine WarningLWX2 hr
Jul 16, 6:07 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William24 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.